Alert archive / Puerto Rico / Flash Flood Warnings in 2009
Flash Flood Warning 5, NWS JSJ
NWS JSJ issued this flash flood warning at Mar 22, 2009, 3:43 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2009, 3:43 PM CDT (20:43 UTC)
- Expired
- Mar 22, 2009, 9:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 222043
FFWSJU
PRC019-045-105-222330-
/O.NEW.TJSJ.FF.W.0005.090322T2043Z-090322T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
443 PM AST SUN MAR 22 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
AREAS ALONG THE RIO DE LA PLATA IN THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
COMERIO
BARRANQUITAS
NARANJITO
* UNTIL 730 PM AST
* AT 435 PM AST...A U.S.G.S. RIVER GAGE SENSOR ALONG THE RIO DE LA
PLATA IN COMERIO INDICATED THAT THE RIVER WAS RAPIDLY APPROACHING
FLOOD STAGE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL EARLIER THIS
AFTERNOON WILL CAUSE FLOODING OF THE RIO DE LA PLATA AND ITS
TRIBUTARIES THROUGH AT LEAST 730 PM AST.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IN
ADDITION...NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 1826 6619 1816 6625 1816 6626 1826 6622
1832 6623 1833 6620
$$
SR/WS2 follow-up statements
000
WGCA52 TJSJ 222326
FFWSJU
PRC019-045-105-230230-
/O.EXT.TJSJ.FF.W.0005.000000T0000Z-090323T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
726 PM AST SUN MAR 22 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE RIO DE LA PLATA AND ITS TRIBUTARIES IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
COMERIO
BARRANQUITAS
NARANJITO
* UNTIL 1030 PM AST
* AT 720 PM AST...MULTIPLE U.S.G.S. RIVER GAGE SENSORS ALONG THE RIO
DE LA PLATA INDICATED THAT THE RIVER WAS ABOVE FLOOD STAGE...AND
ONLY VERY SLOWLY RETREATING. DUE TO EXCESSIVE RUNOFF FROM HEAVY
RAINFALL EARLIER TODAY AND ADDITIONAL LIGHT TO MODERATE RAIN SHOWERS
EXPECTED OVER THIS AREA THIS EVENING...EXPECT CONTINUED FLOODING
ALONG THE RIO DE LA PLATA AND ITS TRIBUTARIES THROUGH AT LEAST 1030
PM AST THIS EVENING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IN
ADDITION...NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 1826 6619 1816 6625 1816 6626 1826 6622
1832 6623 1833 6620
$$
SR000
WGCA72 TJSJ 230234
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1034 PM AST SUN MAR 22 2009
PRC019-045-105-230234-
/O.EXP.TJSJ.FF.W.0005.000000T0000Z-090323T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COMERIO PR-BARRANQUITAS PR-NARANJITO PR-
1034 PM AST SUN MAR 22 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM AST FOR THE RIO DE
LA PLATA FROM COMERIO TO THE LA PLATA DAM...
AT 1025 PM AST...THE SAN JUAN RADAR INDICATED THAT ONLY LIGHT TO
MODERATE RAIN SHOWERS REMAINED OVER THE RIO DE LA PLATA WATER
BASIN...AND NO ADDITIONAL HEAVY RAINFALL WAS EXPECTED OVER THIS AREA
FOR THE REMAINDER OF THE EVENING OR OVERNIGHT HOURS. WHILE RIVER
SENSORS ALONG THE RIO DE LA PLATA ABOVE THE LA PLATA DAM WERE ONLY
SLIGHTLY BELOW FLOOD STAGE...BOTH SENSORS INDICATED THE PEAK FLOW
HAD ALREADY PASSED...AND THE RIVER WAS BEGINNING TO RECEDE. FOR THIS
REASON...THE FLASH FLOOD WARNING WILL BEING ALLOWED TO EXPIRE AT
1030 PM AST.
WHILE THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE...LOCAL
RESIDENTS AND MOTORISTS SHOULD ALLOW SUFFICIENT TIME FOR THE
TRIBUTARIES OF THE RIO DE LA PLATA ABOVE THE LA PLATA DAM TO RETURN
TO NORMAL LEVELS. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
WHILE THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE FOR AREAS
ALONG THE RIO DE LA PLATA ABOVE THE LA PLATA DAM...A FLOOD WARNING
REMAINS IN EFFECT FOR THE RIO DE LA PLATA BELOW THE LA PLATA DAM
UNTIL 345 AM AST MONDAY.
LAT...LON 1826 6619 1816 6625 1816 6626 1826 6622
1832 6623 1833 6620
$$
SRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 11:07 AM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Mar 22, 11:07 AM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1207 PM AST SUN MAR 22 2009
.UPDATE...SURFACE PRE-FRONTAL TROUGH NOW PASSING NORTH OF SAINT
THOMAS BASED ON LATEST QUICK-SCAT...12Z GFS SURFACE WIND DATA AND
LATEST VISIBLE SATELLITE IMAGERY. THIS TROUGH WILL CONTINUE TO
PUSH SOUTHEAST ACROSS THE NE CARIBBEAN WATERS THIS AFTERNOON AND
EVENING AND CONTINUING THROUGH MONDAY. FRONTAL BOUNDARY ASSOCIATED
WITH THE AFOREMENTIONED TROUGH IS CROSSING THE NORTHERN MONA
PASSAGE WHILE AFFECTING THE NW PORTION OF PR AT THIS TIME.
FAVORABLE UPPER LEVEL CONDITIONS WILL AID THIS AFTERNOON
CONVECTION FOR SCATTERED TO NUMEROUS SHOWERS TO OCCUR ALONG THE
NORTHWEST...WESTERN INTERIOR AND CENTRAL PORTIONS OF THE ISLAND.
UNDER THESE CONDITIONS EXPECT URBAN AND SMALL RIVER STREAM
FLOODING OVER SOME OF THESE AREA.
&&
.AVIATION...VFR CONDITIONS SHOULD PREVAIL ACROSS THE LOCAL TAF
SITES...BUT FROM 18Z TO 23Z...BRIEFLY MVFR CONDITIONS ARE POSSIBLE
AS ANTICIPATED SHOWER ACTIVITY MOVE THROUGH THESE AIRPORTS...WHICH
WILL RESULT ON LOW CEILINGS AND POOR VISIBILITIES.
&&
.PREV DISCUSSION... /ISSUED 452 AM AST SUN MAR 22 2009/
SYNOPSIS...A SURFACE TROUGH WILL MOVE THROUGH THE AREA TODAY AND
HELP TRIGGER NUMEROUS SHOWERS WITH THE RISK OF LOCALIZED
FLOODING. A COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA LATE TUE
FOLLOWED BY A REINFORCING ONE ON THU. HIGH PRES WILL BUILD FOR THE
END OF THE WEEK.
DISCUSSION...WEATHER SHOULD BE QUITE ACTIVE TODAY AS A SURFACE
TROUGH MOVES THROUGH THE AREA LATER TODAY. THIS WHEN COMBINED WITH
DECENT MOISTURE AND DAYTIME HEATING SHOULD RESULT IN NUMEROUS TO
WIDESPREAD CVRG. ISOLD TSTMS POSSIBLE TOO. AMOUNT OF MOISTURE
AVAILABLE IS NOT AS HIGH AS WITH LAST FROPA ON MARCH 6 WITH PWAT
VALUES AROUND 1.5 AS OPPOSED TO 2.0 INCHES ON THAT DAY. MODEL
SOUNDINGS INDICATE DEPTH OF MOISTURE EXTENDING UP TO 600 MB.
ALTHOUGH LOCALIZED FLOODING NOT OUT OF THE QUESTION GIVEN EXPECTED
WEAK STEERING FLOW DONT THINK SITUATION WARRANTS A FLASH FLOOD WATCH.
WINDS WILL SHIFT TO THE NORTH TONIGHT WHICH SHOULD SHIFT AREAL
PRECIP TO THE NORTHEAST COAST AND NORTHERN SLOPES. SEVERAL DAYS OF
WET WEATHER ARE EXPECTED PROBABLY THROUGH WED AS COLD FRONT WILL
BE VERY SLOW TO MOVE THROUGH THE AREA AND MOISTURE WILL BE SLOW TO
DEPART. BY THURSDAY...ANOTHER REINFORCING COLD FRONT WILL SWEEP
THROUGH THE AREA BRINGING A MUCH DRIER AND COOLER AIR MASS.
AVIATION...VARIABLE AND LIGHT WINDS EXPECTED ACROSS ALL TAF SITES
FOR MUCH OF DAY...WITH PREVAILING VFR CONDITIONS ACROSS THE VI...AND
TNCM AND TKPK. HOWEVER...ACROSS PUERTO RICO...SHOWERS ARE ALREADY
AFFECTING TJBQ AS A LINE OF SHOWERS PUSHES FROM THE MONA CHANNEL
WATERS THROUGH THE NORTHWESTERN CORNER OF THE ISLAND. THIS AREA OF
PR WILL LIKELY EXPERIENCE BRIEF MVFR CONDITIONS THIS MORNING.
AFTERWARD...BUT MAINLY FROM 16-22Z...EXPECTED AFTERNOON CONVECTION
OVER THE INTERIOR OF PR LIKELY TO RESULT IN A FEW TSRAS...WHICH MAY
TEMPORARILY AFFECT VISIBILITIES AND CEILINGS FOR MUCH OF THE LOCAL
AREA. WINDS WILL BECOME NNW AND THEN SHIFTING TO NNE WITHIN THE NEXT
12 HOURS OR SO.
MARINE...SEAS WILL SUBSIDE A BIT TODAY BUT ONLY TO INCREASE AGAIN
LATE MONDAY WITH 8-10 FT SEAS LIKELY BY TUESDAY. GLOBAL WAVE WATCH
ENSEMBLE INDICATING A SIG SWELL EVENT FOR NEXT FRI WITH 3.5+ METER
WAVES AT 13+ SECS AND A 30% CHANCE OF EXCEEDING 4.0 METERS AND 50%
OF SWELL PERIOD OF GREATER THAN 15 SECS. THIS TO COINCIDE WITH A
NEW MOON WHICH IS ON MARCH 27 WHICH RESULTS IN HIGHER THAN NORMAL
ASTRONOMICAL TIDES.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 84 72 84 72 / 50 50 50 40
STT 82 73 82 73 / 40 30 50 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 6 PM AST THIS EVENING FOR CULEBRA-
MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN
JUAN AND VICINITY-VIEQUES.
VI...HIGH SURF ADVISORY UNTIL 6 PM AST THIS EVENING FOR ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
&&
17/06/Hazardous weather outlook, Mar 22, 4:19 AM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 519 AM AST SUN MAR 22 2009 AMZ710>745-PRZ001>013-230930- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 519 AM AST SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THE PASSAGE OF A PRE-FRONTAL TROUGH AND THEN THE FRONTAL BOUNDARY ITSELF LATE TODAY INTO MONDAY...WILL INCREASE THE CHANCES OF RAINFALL AND LOCALIZED FLOODING MAINLY ACROSS THE MUNICIPALITIES ALONG THE CORDILLERA CENTRAL AND NORTHERN AND SOUTHERN SLOPES. IN ADDITION...MODERATE...LONG PERIOD NORTH NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE AREA WATERS FOR THE NEXT FEW DAYS. DANGEROUS SURF CONDITIONS...CALLED RIP CURRENTS AND LARGE BREAKING WAVES OF 10 TO 14 FEET AND LOCALLY HIGHER ALONG THE LOCAL REEFS... BEACHES AND SHOALS OF THE NORTHWEST THROUGH NORTHEAST COASTS OF THE LOCAL ISLANDS. A HIGH SURF ADVISORY IS IN EFFECT FOR THE NORTHWEST THROUGH NORTHEAST COASTS OF ALL OF THE LOCAL ISLANDS THROUGH LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LINGERING MOISTURE ASSOCIATED WITH THE FRONTAL BOUNDARY MENTIONED ABOVE...WILL COMBINE WITH LOCAL ISLAND EFFECTS TO ENHANCE SHOWER ACTIVITY FOR THE FIRST PART OF THE UPCOMING WEEK...WHICH MAY CAUSE SOME MINOR FLOODING ACROSS LOCALIZED SPOTS. .SPOTTER INFORMATION STATEMENT... REPORTS OF LARGE BREAKING WAVES AND DANGEROUS SURF WOULD BE GREATLY APPRECIATED AS WELL AS THOSE OF MINOR FLOODING ALONG ROADWAYS...UNDER PASSAGES AND LOW LYING AREAS. AMZ715-725-VIZ001-002-230930- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 519 AM AST SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LINGERING MOISTURE ASSOCIATED WITH A FRONTAL BOUNDARY...WILL COMBINE WITH LOCAL ISLAND EFFECTS TO ENHANCE SHOWER ACTIVITY FOR THE FIRST PART OF THE UPCOMING WEEK...WHICH MAY CAUSE SOME MINOR FLOODING ACROSS LOCALIZED SPOTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 2:59 AM CDT | Small Craft Advisory | JSJ | 8 days | |
| Mar 22, 1:20 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Mar 22, 4:07 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Mar 22, 4:14 PM CDT | Areal Flood Advisory | JSJ | 91 min | |
| Mar 22, 5:20 PM CDT | Flash Flood Warning | JSJ | 85 min | |
| Mar 22, 5:30 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Mar 22, 5:44 PM CDT | Areal Flood Advisory | JSJ | 91 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.